Asterixis is a tremor or movement disorder characterized by movement of hands and wrists that resembles flapping of wings.1 There is arrhythmic flexion movements of the hands with outstretched arms and dorsiflexion of the wrists. This tremor experienced is involuntary and cannot be controlled by the individual. The patient suffering from Asterixis is observed to “flap” his wrists with jerky metacarpophalangeal joints, irregular movements of the hands and lateral movements of the fingers. This condition is also known as liver flap or flapping tremor. The term Asterixis is derived from the two Greek words ‘a’ which means ‘not’ and ‘sterixis’ which means ‘fixed position’. Asterixis may affect bilaterally or unilaterally; however, bilateral asterixis is more common. It may be seen in other musculoskeletal areas such as tongue and foot as well.
Symptoms of Asterixis
Asterixis is a motor disorder, symptoms of which include:
- Inability to maintain a neutral wrist position or a fixed position.
- Hand tremors with interrupted muscle contraction causing postural lapses with a frequency of 3 – 5 Hz.
- Arrhythmic jerks or movement of the hands, wrists and fingers with outstretched hands.
- Irregular “flapping” of hands.
- Involuntary movements.
- Pain and discomfort in hands.
- Weakness in arms.
Causes of Asterixis
The most common cause of asterixis are as follows:
- Metabolic encephalopathy.
- Liver failure.
- Chronic renal failure.
- Congestive heart failure.
- Acute respiratory failure.
- Brain issues such as intracerebral hemorrhage, subarachnoid hemorrhage and subdural hematoma.
- Excess accumulation of carbon dioxide in the blood.
- Wilson’s disease.
- Side effect of certain drugs such as phenytoin, alcohol, lithium, barbiturates, carbamazepine, valproate, gabapentin, ceftazidime and metoclopramide etc.
Amongst these, asterixis due to liver failure is seen more frequently.
Pathophysiology of Asterixis
The uncontrolled jerking in asterixis is caused by abnormal function of the diencephalic motor centers of the brain, which in turns leads to abnormal functioning of the muscles of the arms and wrist. In case of hepatic encephalopathy, it is caused due to damage to the brain cells possibly because the liver is unable to metabolize ammonia to urea (abnormal ammonia metabolism). The exact mechanism of this condition is still unknown and a large number of studies are going on in view of the same.
Risk Factors for Asterixis
Risk factors for the development of asterixis include:
- Excessive alcohol consumption is a risk factor for developing Asterixis.2
- Underlying systemic disorders and brain disorders.
- Use of certain drugs, which may elicit itself as asterixis.
Diagnosis of Asterixis
Diagnosis of asterixis is done by an experienced physician. It usually involves obtaining a detailed case history followed by clinical examination. The patient is made to extend his arms, spread the fingers, flex his wrist and observed for any abnormal jerks or tremors. In some cases, the flaps may not be apparent immediately. In such cases, the examiner hyperextends the patient’s wrist particularly in a sweeping motion to demonstrate asterixis. Another method involves making the patient relax his legs while in supine position, with knees bent and feet flat on the table. In positive cases, flapping of the legs and hip joint may be noted as the legs fall to the sides.
Investigative studies such as blood work, urinalysis, CT scan, MRI, EMG, nerve conduction studies etc.3 may be done based on the underlying condition and to determine the extent of the underlying disease.
Treatment of Asterixis
Treatment for Asterixis involves determination of the underlying condition and treatment planning based on the same. Treatment module depends on the extent of damage in the liver, kidneys, brain and nervous system. Success of the treatment for Asterixis depends on the severity of the causative disease. Based on the condition, lowering the level of ammonia, nitrogen based compounds and copper (in hepatic encephalopathy, azotemia and Wilson’s disease) may help in controlling tremors.
Asterixis caused by side effects of drugs can be reversed by discontinuation of the drug. It is advised to consult a physician for considering a dosage modification or prescription of an alternate drug once the causative drug has been identified.
Asterixis is medical condition caused by abnormal tremors and jerks in the extremities, predominantly in arms, hands, wrists and fingers. Asterixis is caused by disorders in the motor function leading to involuntary arrhythmic movements of the hands. It can affect both sides bilaterally or it can affect only one side. Treatment modalities for Asterixis are planned based on the extent of the underlying damage. Although, it is not a life-threatening condition but certainly it can be annoying and bring in discomfort to the patient.